switching meds too often?
Oct 25, 2009
My partner has been on HIV therapy after an original diagnosis at CD level 44 for just over a year. He is now at 250 with an undetectable vl. In that time, he has been on three different combos. The first included Sustiva, which he stopped due to the dreams. After that was a combo of Combivir and Kaletra, which was stopped due to uncontrollable diarrhea. He is now on a combo of Videx, Lamivudine, and Reyataz (400 mg). They took him off the combivir so he could take all of his meds at one time each day. We live in a country that has decent health care, but doesn't have much experience treating HIV.
My questions are regarding both the frequency of medicine change as well as his current regimen. Will changing meds so often take away opportunities for treatment in the future? Regarding his current cocktail, is it a decent combo and can he stay on his path of improvement?
Thanks for helping us. We do not have support like this where we live and appreciate the help tremendously.
Response from Dr. Young
Hello and thanks for your post.
It's perfectly ok to switch medications to avoid toxicities, side effects or to improve the convenience (and adherence) of medications. His current regimen is not a very conventional one here in the US, but I can see no reason why it would not be a potent and well tolerated once-daily regimen. (Just make sure that he takes his medications with food, as this is important for the effectiveness of Reyataz).
The only reason why one might restrict future options (or to return to previous medications) is the emergence of drug resistance- so provided that your partner hasn't had evidence of treatment failure because of virologic reasons, he should retain all previous options. To this point, his undetectable viral load and increased CD4 count are very highly reassuring and a good thing to see.
Best of health to both of you, and thanks for posting.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dizziness Could I Have Acute HIV Infection
- Is Oral Ulcers A Symptom Of Acute HIV Infection?
- Blowjob From A Prostitute Should I Get Tested
- Pain In Balls After Receiving Oral Sex Sign Of HIV AIDS
- How Long After Unprotected Sex Does It Take To Know You May Have A Std?
- What Stds Cause A Redness And Red Bumps On Penis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.